|Drug Toxicity - Assessment
|Aspirin or Salicylates toxicity
|Ethylene glycol toxicity
|Carbon Tetrachloride Toxicity
|Renal Tubular Acidosis
|Tricyclic Antidepressant Toxicity
|Carbon monoxide Toxicity
|Paracetamol (Acetaminophen) toxicity
|Beta Blocker toxicity
|Calcium channel blockers toxicity
|Organophosphate (OP) Toxicity
|Toxin elimination by dialysis
|Drug Toxicity with Specific Antidotes
In severe cases plasma-salicylate concentration is greater than 700 mg/litre (5.1 mmol/litre) and/or the presence of severe metabolic acidosis
haemodialysis is preferred to haemofiltration as it gets rid of toxin more quickly
- Uncommon these days but potentially fatal
- Mixed acid base defects and interferes with cellular respiration
- It is a weak acid and uncouples oxidative phosphorylation
Severity based on level 2 hrs post ingestion
- Aspirin overdose > 150 mg/kg
- Severe toxicity > 500 mg/kg
- Fatal overdose > 700 mg/kg.
- Hyperventilation due to stimulation of the respiratory centre. Causes respiratory alkalosis.
- Potassium and Sodium Bicarbonate are excreted in the urine. This may last for the initial as long as 12-16 hours. After this, there is hypokalaemia which causes paradoxical aciduria despite a continued respiratory alkalosis as H+ ions lost instead of K+. This lasts 12-24 hours. Finally, there is dehydration, hypokalaemia and progressive metabolic acidosis. May be seen earlier with a large overdose.
- Hyperventilation, Tinnitus, Deafness, Nausea, Vomiting, Agitation
- Delirium, Confusion, Coma, Vasodilation, Sweating
- Respiratory alkalosis - due to direct stimulation of the respiratory centre.
- Respiratory acidosis suggests co-administration of a respiratory depressant
- Metabolic acidosis normal AG
- Metabolic acidosis with raised AG can then occur due to lactic acidosis
- Hyperthermia is an indication of severe toxicity, especially in young children.
- FBC U&E, paracetamol levels, salicylate levels, ABG, CXR, ECG
- Severe : plasma-salicylate concentration is greater than 700 mg/litre (5.1 mmol/litre) and/or the presence of severe metabolic acidosis
Management: levels > 500 mg/L consider alkalinisation of urine
- ABC. Give Volume with alkalinized IV fluids is reasonable and advisable early.
- Activated charcoal reduces absorbed Aspirin, and it is the most widely used method of gastric decontamination for salicylate-poisoned patients
- Gastric lavage is not advised. Give repeated doses of charcoal may be used to absorb salicylate and prevent its absorption. Whole bowel irrigation with polyethylene glycol should be considered in a significant overdose.
- Watch for toxic myocarditis, pulmonary congestion, haemorrhagic gastritis with unabsorbed salicylate and GI ulceration, cerebral oedema, and paratonia (extreme muscle rigidity)
- Diuresis with IV fluid. Consider urinary alkalinisation with Sodium bicarbonate (1500 ml of 1.26% with 40 mmol KCl over 3 hours). Aim optimum urinary pH 7.5 to 8.5.
- However correct plasma-potassium concentration before giving Sodium Bicarbonate as hypokalaemia may complicate alkalinisation of the urine
- Lastly consider haemodialysis with severe life-threatening toxicity levels > 700 mg/L or ongoing renal/cardiac failure or seizures or severe acidosis. It is the definitive treatment to prevent and treat salicylate-induced end-organ injury. Indications are
- 1. Severe acidosis or hypotension refractory to optimal supportive care (regardless of absolute serum Aspirin concentration)
- 2. Evidence of end-organ injury (i.e., seizures, rhabdomyolysis, pulmonary oedema)
- 3. Renal failure
- 4. High serum Aspirin concentration (>700 mg/L) even if a relatively stable metabolic picture